|Prevention of Pancreatitis
Jun 8, 2005
I am a 50 year young gay male who has been HIV + now for 20 years. I am in relatively good health with a CD4 count near 1,000 and undetectable viral load. My curent meds are Sustiva, Veread and Epivir with other meds thrown in including celexa, wellbutrin, tricor and previcid. To date I have had 2 incidents of pancreatitis, one 2 years ago and one just this week. The incident 2 years ago prompted a sessation and change of my drug regimen to the current protocol plus Videx. The Videx was stopped this last fall. My triglycerides have been high for some time but not "over the top". (e.g. currently 350) HDL and LDL cholesterol are within norms. Why did I just have an attack of pancreatitis? Albeit a mild case, it was nonetheless painfull as I am sure you can understand. I just do not know what to do at this point. I watch my diet very closely get moderate amount of exerise and weight training, never miss a med dose...you name I'm doing it. My apologies...I was trying for the Reader's Digest version of my question, but obviously failed. I would however, appreciate any information, suggestions and/or insight you could give me on helping me to prevent a future attack.
Thanks much for your help and the fantastic job ya'll do in providing those of us who are trying to live with this disease with a much needed ear to bend.
| Response from Dr. Wohl
There can be a number of causes of pancreatitis among persons living with HIV including HIV-related medications, drugs for other conditions, anatomical abnormalities, high triglycerides (rarely), toxins and infections.
I would be concerned about drug induced or anatomical causes in your case. For the latter, a search for gall stones is important. Such stones can pass from the gall bladder through the bile duct and temporarily block the duct leading from the pancreas. The pancreas hates that. In addition, some people have a swelling or other reason for blockage of the pancreatic duct that needs to be evaluated (usually with special types of CAT scans). Remember, not only people with HIV get recurrent pancreatitis.
If you drink alcohol, you should consider stopping. Alcohol is a leading casue of pancreatitis, albeit typically when abused long term and excessively.
As for medications, I am sure a search of your non-HIV medications will yield warnings about pancreatitis. For example, Tricor, ironically, has been associated with pancreatitis but it is unusual. A close look at your history may reveal a conncection between a med and your pancreatic woes.
Of your HIV therapies, the stand out is 3TC. We think of this as a clean agent with fe side effects but this is relative to other antiretrovirals that have heavier adverse effect baggage. I have seen patients with elevated pancreatitic enzymes who stopped only their 3TC and had resolution of these abnormalities. In one case restart of the med led to another increase in the lipase.
So, what to do? I would make sure you had a complete work up for anatomical problems from a gastroenterologist. If nothing pans out and your pancrease enzymes are now normal, I might refrain from drinking alcohol and watching things closely. If your enzymes are currently elevated, a trial off of 3TC might be worth a try to see if the numbers improve. You could add AZT instead for the time being to cover the absence of the 3TC.
Let us know how this goes.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Chest Cold An Acute Symptom Of HIV?
- Blood In Semen After Sucking Penis Worried I Have HIV
- Chest Cold After Oral Sex With No Protection Does It Mean I Have HIV
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Flu Symptoms After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Red Spots After Fingering Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.